Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 52, NWS Midland/Odessa, TX

September 12, 2014Eddy County, Lea County, New Mexico; Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 10:47 AM MDT for Eddy County, Lea County, New Mexico; Andrews County, Gaines County, Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2014, 10:47 AM MDT (16:47 UTC)
Expired
Sep 12, 2014, 2:45 PM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 1:00 PM MDTFLASH FLOOD2 N Artesia, NMA STORM SPOTTER REPORTED ONE FOOT OF WATER RUNNING OVER U.S. 285 JUST NORTH OF ARTESIA.
Sep 12, 1:00 PM MDTFLASH FLOODArtesia, NMTRAINED SPOTTER REPORTED CURB-TO-CURB STREET FLOODING IN THE CITY OF ARTESIA. NORTH 1ST STREET IN ARTESIA FLOODED.
Sep 12, 1:06 PM MDTFLASH FLOODArtesia, NM20TH AND 13TH STREETS IN ARTESIA ARE REPORTED TO BE FLOODED WITH WATER OVER THE CURBS.
Sep 12, 1:40 PM MDTFLASH FLOOD12 S Carlsbad, NMEDDY COUNTY COMMISSIONER REPORTED THAT NUMEROUS ROADS ARE CLOSED IN EDDY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WGUS54 KMAF 121647
FFWMAF
NMC015-025-TXC003-165-122045-
/O.NEW.KMAF.FF.W.0052.140912T1647Z-140912T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 AM MDT FRI SEP 12 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GAINES COUNTY IN WEST TEXAS...
  EXTREME WESTERN ANDREWS COUNTY IN WEST TEXAS...
  LEA COUNTY IN SOUTHEAST NEW MEXICO...
  EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 245 PM MDT/345 PM CDT/

* AT 1040 AM MDT...A TRAINED SPOTTER REPORTED FLOODING OF ROADS OVER 
  A LARGE PORTION OF SOUTHEASTERN NEW MEXICO.  MODERATE TO HEAVY 
  RAINFALL WILL CONTINUE OVER MUCH OF LEA COUNTY BUT ALSO ALL OF
  EDDY COUNTY IN NEW MEXICO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES
  COUNTY PARK...TATUM...MCDONALD...MALJAMAR...LOVINGTON...LOCO
  HILLS...KNOWLES...HUMBLE CITY...HOBBS...GLADIOLA...COTTONWOOD...
  DAYTON...CROSSROADS...CAPROCK...BUCKEYE...ATOKA...ARTESIA...
  SEAGRAVES...LOOP AND HIGGINBOTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO 
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT 
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3357 10305 3296 10306 3296 10223 3264 10306
      3200 10307 3200 10435 3227 10426 3296 10447
      3298 10376 3337 10377 3341 10372 3357 10372

$$
1 follow-up statement
181 
WGUS74 KMAF 122019
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM MDT FRI SEP 12 2014

NMC015-025-TXC003-165-122045-
/O.CON.KMAF.FF.W.0052.000000T0000Z-140912T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-ANDREWS-LEA-EDDY-
219 PM MDT FRI SEP 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT/345 PM
CDT/ FOR EASTERN EDDY...LEA...EXTREME NORTHWESTERN ANDREWS AND
NORTHWESTERN GAINES COUNTIES...

AT 213 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HEAVY RAIN PRODUCING FLASH FLOODING OVER EDDY...LEA AND 
GAINES COUNTIES.  THERE ARE REPORTS OF NUMEROUS ROAD CLOSURES IN 
EDDY COUNTY.  20TH AND 13TH STREETS IN ARTESIA WERE REPORTED TO BE 
FLOODED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALT LAKE...
LEA COUNTY REGIONAL AIRPORT...LAKE AVALON...GAINES COUNTY PARK...
CAVERN CITY AIR TERMINAL...CARLSBAD NORTH...TATUM...OTIS...OIL
CENTER...NADINE...MONUMENT...MCDONALD...MALJAMAR...MALAGA...
LOVINGTON...LOVING...LOCO HILLS...KNOWLES...HUMBLE CITY...HOBBS...
HALFWAY...GLADIOLA...EUNICE...COTTONWOOD...DAYTON...CROSSROADS...
CARLSBAD...CAPROCK...BUCKEYE...AVALON...ATOKA...ARTESIA...
SEAGRAVES...LOOP AND HIGGINBOTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.

&&

LAT...LON 3357 10305 3296 10306 3296 10223 3264 10306
      3200 10307 3200 10435 3227 10426 3296 10447
      3298 10376 3337 10377 3341 10372 3357 10372

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:28 AM MDT, 19 minutes earlier.

Area forecast discussion, Sep 12, 10:28 AM MDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1128 AM CDT Fri Sep 12 2014

.UPDATE...

Please see a forecast update below.

&&

.DISCUSSION...

Just a matter of time before the southward-plunging cold front
intersects what looks to me to be something akin to a warm front
more or less along of I-20.  QPF seems reasonable and have changed
accordingly, with the highest QPF over the northern Basin to the
western Low Rolling Plains. Threat of heavy rainfall remains and
we will continue to watch and issue warnings or statements as the
situation dictates.

&&

.PREV DISCUSSION... /ISSUED 626 AM CDT Fri Sep 12 2014/

DISCUSSION...

The latest Aviation Discussion is included below.

AVIATION...

MVFR, and some IFR, ceilings have formed over the area and are
affecting most TAF sites this morning.  TSRA will be possible and
have included in all TAF sites this morning.  A strong cold front
will move south through area TAF sites in the 12/15Z to 12/19Z time
frame with strong, gusty northerly winds in it's wake.  Expect MVFR
ceilings and visibilities to occur behind the front due to light to
moderate rain and fog.  67

PREV DISCUSSION... /ISSUED 434 AM CDT Fri Sep 12 2014/

DISCUSSION...
The potential for flash flooding will continue today and tonight
across much of the Permian Basin, southeast New Mexico, the
Guadalupe and Davis Mountains, the Trans Pecos and the Van Horn
Highway 54 Corridor. Warm advection above a weakening surface
front across the central Permian Basin will combine with upper
level disturbances and a secondary cold front to produce numerous
showers and thunderstorms across southeast New Mexico and the
northern and central Permian Basin today. Weak steering flow
aloft and precipitable water in excess of 1.5 inches will enhance
the flash flood potential. The flash flood threat will extend
further south into the southern Permian Basin, Trans Pecos, and
Davis Mountains this afternoon and tonight as the stronger
secondary cold front pushes into the very moist air mass
in those areas. Temperatures this afternoon will actually be
falling as the secondary cold front moves through.

More stratiform rain is expected tonight across west Texas and
southeast New Mexico behind the secondary front with warm advection
and upper level divergence continuing. Although rainfall intensity
is expected to be lower tonight due to increased stability,
saturated grounds from rainfall during the day today will will
leave areas in the watch area susceptible to additional flooding.

Below to much below normal temperatures are expected Saturday
through next Monday as cool surface high pressure builds into the
region with widespread cloudiness. Precipitation chances will
remain in the forecast across portions of west Texas and
southeast New Mexico as moisture feeds northward from Mexico and
the eastern Pacific due to tropical activity. A more aggressive
northwestward push of tropical moisture is possible and will need
to be watched for possible upgrade and expansion of precipitation
chances these periods.

Beyond Monday another cold front and upper level trough will keep
the chance of showers and thunderstorms in the forecast across
most areas next Tuesday and Wednesday with near to below normal
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  51  65  55  /  90  60  20  10
BIG SPRING TX              73  55  65  60  /  80  50  20  10
CARLSBAD NM                71  54  68  54  / 100  60  30   0
DRYDEN TX                  93  62  72  61  /  20  60  50  40
FORT STOCKTON TX           80  55  69  59  /  50  60  40  30
GUADALUPE PASS TX          66  49  61  53  / 100  60  30  10
HOBBS NM                   67  50  64  54  / 100  60  20  10
MARFA TX                   77  54  65  52  /  50  70  30  30
MIDLAND INTL AIRPORT TX    70  53  66  58  /  80  50  20  10
ODESSA TX                  70  52  67  57  /  80  60  20  10
WINK TX                    76  54  70  56  /  80  70  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Pecos...Reeves County
     and Upper Trans Pecos...Upton...Van Horn and Highway 54
     Corridor...Ward...Winkler.

&&

70/49

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 12, 2:58 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT FRI SEP 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY
AS A STRONG COLD FRONT MOVES INTO THE REGION.  GUSTY WINDS AND
HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY
LEAD TO AREAS OF FLOODING AND FLASH FLOODING.  A FLASH FLOOD WATCH
CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...
STOCKTON PLATEAU AND DAVIS MOUNTAINS.

NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE
PASS TONIGHT BEHIND THE STRONG COLD FRONT.  A HIGH WIND WARNING IS
IN EFFECT THERE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 12, 6:17 AM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 AM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      SNYDER                  32.71N 100.92W
09/12/2014                   SCURRY             TX   LAW ENFORCEMENT

            THE SNYDER PD REPORTED ROADS BEING BARRICADED IN SNYDER
            DUE TO HIGH WATER.

&&

AKL
Local storm report, Sep 12, 6:20 AM MDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 AM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLASH FLOOD      ANDREWS                 32.32N 102.55W
09/12/2014                   ANDREWS            TX   LAW ENFORCEMENT

            THE ANDREWS PD REPORTED FLOODING IN ANDREWS

&&

AKL
Local storm report, Sep 12, 8:58 AM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      15 WSW FRANKEL CITY     32.31N 103.02W
09/12/2014                   ANDREWS            TX   LAW ENFORCEMENT

            WATER OVER ROADWAY AT SH 176 AND COUNTY ROAD NW 5001.

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:46 PM MDTSpecial Weather StatementMAFLea44 min
Sep 11, 11:02 PM MDTFlash Flood WarningMAFEddy, Lea3 hr
Sep 12, 1:19 AM MDTFlash Flood WarningMAFEddy, Lea3 hr
Sep 12, 7:23 AM MDTFlash Flood WarningMAFEddy, Lea3 hr
Sep 12, 9:20 AM MDTFlash Flood WarningMAFEddy3 hr
Sep 12, 12:17 PM MDTFlash Flood WarningMAFEddy4 hr
Sep 12, 2:44 PM MDTFlash Flood WarningMAFEddy4 hr
Sep 12, 5:01 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 11, 7:22 PM MDTAreal Flood AdvisoryMAFPecos3 hr
Sep 11, 9:20 PM MDTFlash Flood WarningMAFPecos3 hr
Sep 11, 9:32 PM MDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 11, 10:12 PM MDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 12:12 AM MDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 1:37 AM MDTAreal Flood AdvisoryMAFMidland3 hr
Sep 12, 2:42 AM MDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Sep 12, 2:53 AM MDTHigh Wind WarningMAF30 hr
Sep 12, 3:11 AM MDTFlash Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry3 hr
Sep 12, 5:26 AM MDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 12, 5:44 AM MDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 6:10 AM MDTFlash Flood WarningMAFScurry3 hr
Sep 12, 7:29 AM MDTFlash Flood WarningMAFDawson, Martin3 hr
Sep 12, 8:54 AM MDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 9:44 AM MDTRiver Flood WarningMAFBrewster16 hr
Sep 12, 9:49 AM MDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 12:53 PM MDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin, Winkler5 hr
Sep 12, 1:50 PM MDTAreal Flood AdvisoryMAFMidland115 min
Sep 12, 3:26 PM MDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos, Reeves4 hr
Sep 12, 4:32 PM MDTSpecial Weather StatementMAFBrewster28 min
Sep 12, 5:02 PM MDTSpecial Weather StatementMAFBrewster28 min

Nearby

Flash Flood Warnings in New Mexico, 2014Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.